Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Louisville, KY

October 8, 2017Butler County, Grayson County, Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at Oct 8, 2017, 2:54 AM CDT for Butler County, Grayson County, Ohio County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2017, 2:54 AM CDT (07:54 UTC)
Expired
Oct 8, 2017, 5:00 AM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KY, Grayson County, KY, Ohio County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS53 KLMK 080754
FFWLMK
KYC031-085-183-081000-
/O.NEW.KLMK.FF.W.0030.171008T0754Z-171008T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
254 AM CDT SUN OCT 8 2017

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northern Butler County in south central Kentucky...
  Southwestern Grayson County in central Kentucky...
  Southeastern Ohio County in central Kentucky...

* Until 500 AM CDT

* At 253 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 or 5 inches of rain 
  have fallen over the past eight hours. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Casey, Beaver Dam, Caneyville, Mchenry, Rockport, Rochester, Horse
  Branch, Steff, Mining City and Tousey.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3754 8656 3736 8643 3715 8693 3718 8692
      3718 8689 3719 8691 3722 8690 3723 8692
      3724 8691 3724 8694 3726 8696 3726 8697
      3727 8698 3732 8699 3735 8701

$$

AMS
1 follow-up statement
520 
WGUS73 KLMK 080953
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
453 AM CDT SUN OCT 8 2017

KYC031-085-183-081003-
/O.EXP.KLMK.FF.W.0030.000000T0000Z-171008T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KY-Grayson KY-Ohio KY-
453 AM CDT SUN OCT 8 2017

...THE FLASH FLOOD WARNING FOR NORTHERN BUTLER...SOUTHWESTERN GRAYSON
AND SOUTHEASTERN OHIO COUNTIES WILL EXPIRE AT 500 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3754 8656 3736 8643 3715 8693 3718 8692
      3718 8689 3719 8691 3722 8690 3723 8692
      3724 8691 3724 8694 3726 8696 3726 8697
      3727 8698 3732 8699 3735 8701

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 2:14 AM CDT, 40 minutes earlier.

Area forecast discussion, Oct 8, 2:14 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
314 AM EDT Sun Oct 8 2017

.Short Term...(Today through Monday)
Issued at 301 AM EDT Sun Oct 8 2017

Current surface analysis reveals a southwest to northeast oriented
frontal boundary extending from north-central Kentucky to western
Kentucky. A line of convection has persisted across this boundary
for several hours, and storm motions are nearly parallel to the line
orientation, so have started to see some storm training and
localized areas picking up several inches of rain. The ground for
the most part has been able to handle all of the rain, but will need
to watch some areas in Ohio, Butler and Grayson counties where
Doppler radar estimates as much as four inches of rain have fallen
since yesterday evening and a flood advisory remains in effect.

The line of convection will pivot and eventually lift northward as
tropical moisture and forcing with Nate move into the region later
this morning. Widespread precipitation will be the main theme for
today's weather. Looks like most of the precipitation will fall over
a long enough period to keep flooding from being an issue, though
localized flooding can't be ruled out where training of heavy rain
occurs. The clouds and rain will also have an impact on high
temperatures today, as daytime highs will not be far removed from
where current temperatures sit now.

The heaviest rain will exit the region by this evening, with only
some lingering light showers persisting. Should see the rain taper
off by sunrise Monday morning, though areas east of I-65 could still
see lingering light showers or sprinkles into early Monday
afternoon. Lingering clouds could make temperature forecasts a bit
tricky Monday, but feel most areas should get to near 80 degrees
Monday afternoon.

&&

.Long Term...(Monday night through Saturday)
Issued at 310 AM EDT Sun Oct 8 2017

Precipitation will return to the forecast as early as Monday evening
as a shortwave over the central Plains clips the lower Ohio Valley.
Most of the energy associated with the shortwave will pass north of
the region, but precipitation associated with a warm front will keep
rain chances in the forecast Tuesday into Wednesday. Upper level
ridging then builds in for the remainder of the long term, keeping
the area relatively warm and dry.

&&

.Aviation...(06Z TAF Issuance)
Issued at 140 AM EDT Sun Oct 8 2017

Numerous rounds of showers/storms as well as prolonged flight
restrictions will result from a passing upper trough and the
remnants of T.S. Nate.

BWG/SDF/LEX all look to experience showers/storms tonight into Sun
morning at least.  Flight conditions look to take a steady decline
tonight with IFR conditions likely in a period of heavier
showers/isld storms Sun morning around or after sunrise. MVFR
conditions may dominate the region Sun in a showery regime but those
conditions look to fall back into IFR Sun night.

HNB should see a break in the rains for the rest of tonight until
mid morning.  Rains will move back into the HNB area after sunrise
with flight conditions returning to MVFR.  T-storms are possible
during the day tomorrow.  IFR conditions are likely by tonight
though in a showery regime.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...DM
Aviation...AMS
Hazardous weather outlook, Oct 8, 2:27 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
327 AM EDT Sun Oct 8 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-090730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
327 AM EDT Sun Oct 8 2017 /227 AM CDT Sun Oct 8 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Rain will increase in coverage and intensity this morning and
afternoon as the remnants of Hurricane Nate approach the region. One
to three inches of rain will be possible across the region, with the
highest amounts across central Kentucky. Localized flooding will be
possible where the heaviest rain falls.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Local storm report, Oct 7, 10:01 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1101 PM EDT SAT OCT 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     1 ESE BEDA              37.49N 86.93W
10/07/2017                   OHIO               KY   LAW ENFORCEMENT

            A LARGE FALLEN TREE LIMB IS BLOCKING HWY 231
            AND 5 ELECTRIC POLES ARE DOWN.

&&

RL
Local storm report, Oct 7, 10:05 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM EDT SAT OCT 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     2 SW DUNDEE             37.53N 86.81W
10/07/2017                   OHIO               KY   LAW ENFORCEMENT

            DAMAGE TO A FEW HOUSE ROOFS ALONG WITH PORCH
            DAMAGE.

&&

RL
Special weather statement, Oct 7, 10:12 PM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
1012 PM CDT SAT OCT 7 2017

KYZ027-061-062-080345-
Grayson-Edmonson-Butler-
1012 PM CDT SAT OCT 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER...
SOUTHWESTERN GRAYSON AND NORTHWESTERN EDMONSON COUNTIES...

At 1012 PM CDT, a strong thunderstorm was located 9 miles northeast
of Morgantown, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Leitchfield, Casey, Lee, Caneyville, Black Gold, Broadway, Brooklyn,
Sadler, Nash and Sunfish.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3738 8664 3748 8624 3724 8625 3728 8666
TIME...MOT...LOC 0312Z 257DEG 35KT 3734 8658

AMS
Special weather statement, Oct 7, 10:29 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
1129 PM EDT SAT OCT 7 2017

KYZ033>036-080400-
Shelby-Henry-Scott-Franklin-
1129 PM EDT SAT OCT 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SHELBY...
WEST CENTRAL SCOTT...HENRY AND FRANKLIN COUNTIES...

At 1128 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Castle to near Shelbyville.
Movement was east at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Frankfort, Shelbyville, New Castle, Pendleton, Eminence,
Pleasureville, Campbellsburg, Stamping Ground, Smithfield and Gratz.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3856 8506 3855 8500 3851 8503 3851 8498
      3849 8499 3847 8495 3843 8495 3843 8494
      3846 8492 3846 8491 3843 8492 3842 8488
      3838 8490 3836 8487 3834 8479 3837 8471
      3822 8465 3815 8522 3849 8531 3859 8508
TIME...MOT...LOC 0328Z 252DEG 46KT 3843 8526 3821 8517

AMS
Special weather statement, Oct 7, 10:43 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
1143 PM EDT SAT OCT 7 2017

KYZ027-028-063-080415-
Hart-Grayson-Hardin-
1143 PM EDT SAT OCT 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART...SOUTHEASTERN
GRAYSON AND SOUTH CENTRAL HARDIN COUNTIES...

At 1143 PM EDT/1043 PM CDT/, a strong thunderstorm was located near
Leitchfield, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Leitchfield, Clarkson, Rock Creek, Seven Corners, Lines Mill, Broad
Ford, Peonia, Sadler, Flint Hill and Pearman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3747 8636 3757 8592 3731 8598 3732 8614
      3734 8616 3733 8618 3734 8619 3733 8619
      3733 8638
TIME...MOT...LOC 0343Z 255DEG 34KT 3741 8628

AMS
Special weather statement, Oct 7, 11:02 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
1202 AM EDT SUN OCT 8 2017

KYZ034>037-039>041-080430-
Shelby-Scott-Woodford-Fayette-Franklin-Harrison-Anderson-
1202 AM EDT SUN OCT 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SHELBY...
WOODFORD...SCOTT...NORTHERN ANDERSON...NORTHWESTERN FAYETTE...WESTERN
HARRISON AND FRANKLIN COUNTIES...

At 1202 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Frankfort to 7 miles
west of Lawrenceburg. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Georgetown, Frankfort, Lawrenceburg, Versailles, Midway, Stamping
Ground, Sadieville, Berry, Longlick and Slickway.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3802 8464 3801 8512 3803 8510 3804 8512
      3837 8492 3834 8479 3835 8475 3843 8462
      3849 8456 3851 8449 3854 8448 3853 8445
      3857 8441 3857 8431
TIME...MOT...LOC 0402Z 250DEG 42KT 3832 8483 3805 8504

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:17 PM CDTSpecial Weather StatementLMKOhio28 min
Oct 7, 8:40 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Ohio35 min
Oct 7, 9:12 PM CDTSpecial Weather StatementLMKHardin33 min
Oct 7, 10:12 PM CDTSpecial Weather StatementLMKGrayson33 min
Oct 7, 10:27 PM CDTAreal Flood AdvisoryLMKOhio3 hr
Oct 7, 10:29 PM CDTSpecial Weather StatementLMKFranklin, Henry, Shelby31 min
Oct 7, 10:43 PM CDTSpecial Weather StatementLMKGrayson32 min
Oct 7, 11:02 PM CDTSpecial Weather StatementLMKFranklin, Scott, Woodford28 min
Oct 8, 1:43 AM CDTAreal Flood AdvisoryLMKButler, Grayson, Ohio6 hr
Oct 8, 3:17 AM CDTAreal Flood AdvisoryLMKAnderson, Hardin, Larue, Marion, Mercer, Nelson and 2 more4 hr
Oct 8, 8:35 AM CDTRiver Flood AdvisoryLMKOhio36 hr
Oct 8, 1:46 PM CDTAreal Flood AdvisoryLMKMeade3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.